Illinois, 2003

Tornado and Hail in Illinois, May 14, 2003

May 14, 2003 · NWS LOT · 9 events in 4 counties and zones

Severe thunderstorms developed over west central Illinois and moved east across central Illinois during the late afternoon hours of May 14th. Several reports of hail were received with golfball size hail reported in Faribury in Livingston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms developed over west central Illinois and moved east across central Illinois during the late afternoon hours of May 14th. Several reports of hail were received with golfball size hail reported in Faribury in Livingston county. In Long Point in Livingston county, two utility poles were damaged and tree limbs were blown down. In Ford county, tree limbs were blown down on cars in Piper City, a semi truck was overturned in Gibson City and tree limbs were blown down in Elliott. In Iroquois county, utility poles and power lines were blown down southeast of Onarga and shingles were blown off a house in Loda. Heavy rain caused minor street flooding in Onarga in Iroquois county. Piper City in Ford county (west of Onarga) reported 2.14 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 1:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 14, 1:10 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
210 PM CDT WED MAY 14 2003

PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS

MORNING PRECIP KEEPING FAR NORTHERN FA CLOUDY/COOL AS FRONT LIES
ACROSS SOUTHWEST FA FROM ROUGHLY LA SALLE TO IROQUOIS COUNTY. BEST
INSTABILITY AND SUNSHINE SOUTH OF THIS FRONT AS STORMS HAVE FIRED
ACROSS QUAD CITIES LAST 1-2 HRS. THIS AREA OF TSRA TO MOVE ESE THRU
THE AFTERNOON/EARLY EVENING WITH MAIN SVR THREAT BEING LARGE HAIL
ACROSS SOUTHWEST COUNTIES. PRECIP DIMINISHES DURING THE EVENING
HOURS AS FIRST VORT EXITS BUT CONVECTION CURRENTLY FIRING ACROSS MN
NORTH CENTRAL IA...ASSOCIATED WITH SECOND VORT ROTATING AROUND UPPER
LOW TO BRING ANOTHER CHANCE OF -TSRA OVERNIGHT. UPPER LOW MAKES IT
AS FAR SOUTH AS SOUTHERN GREAT LAKES BEFORE STALLING THEN WEAKENING
INTO FRIDAY SO SHOWERS AGAIN POSSIBLE DURING THE DAY THURS. AS UPPER
LOW WEAKENS...HIGH PRESSURE BUILDS ACROSS EASTERN LAKES INTO THE
WEEKEND. NEXT SYSTEM DEVELOPS OVER THE PLAINS FRIDAY NIGHT AND TRIES
TO LIFT NORTHEAST SAT/SAT NIGHT. UNCERTAINTY AS TO HOW FAR NORTH...
HOW STRONG EASTERN LAKES HIGH WILL BE SO WILL CONTINUE WITH DRY
FORECAST FOR NOW BUT TREND IS TO BRING SYSTEM FURTHER NORTH. WARMUP
INTO EARLY NEXT WEEK THEN NEXT SYSTEM COMES THRU TUES NIGHT/WED AND
HAVE INCLUDED PRECIP. HAVE TRENDED TOWARD A BLEND OF GUIDANCE FOR
TEMPS IN THE SHORT TERM WITH COOLER ALONG THE LAKE WITH NE FLOW.

.CHI...NONE.

CMS

AVIATION DISCUSSION FOR 18 UTC TAFS

MAIN CONCERN NXT 6 HRS WILL BE TSTMS.  COLD POOL ALF MOVG SEWD INTO
IA...SWRN WI...NRN/CNTRL IL WILL INCRS TSTM THREAT THRU AFTN/ERLY
EVENING HRS.  VIS SATLT IMAGERY THRU NOON CDT HAS SHOWN CLOUDINESS
OVR ERN IA/NWRN IL BCMG INCREASINGLY CONVECTIVE AND RADAR PAST HR
HAS SHOWN MARKED INCRS IN TSTM COVG AND ITENSITY.  ATMOSPHERIC
TEMP/MOISTURE PROFILES SUGGEST HIGH PROBABILITY OF HAIL IN STGR
CELLS.  CIGS WILL BE GENLY MVFR...BUT WILL BE QUITE VRBL DUE TO
CONVECTIVE NATURE OF WX...VARYING BTWN BKN CIGS NR FL012 TO VFR OVC
ARND FL060.  VIS GENLY OK...AOA 5SM BUT LCLLY BLO 3SM IN
SHWRS/TSTMS.  SHWRS/TSTMS EXPECTED TO DMNSH AFT SS AS LOWER
ATMOSPHERE STABILIZES.  WINDS ELY-ESELY THIS AFTN SHUD MAINTAIN
STABILIZING INFLUENCE IN CHI AREA DUE TO COOL AIR OFF LK MI.
HOWEVER...THIS FLOW WILL CONTINUE THRU TAF PERIOD AND WILL BE
CONDUCIVE TO MORE SOLID MVFR CIGS BY THIS EVENING.

MERZLOCK
Hazardous weather outlook, May 14, 3:20 PM CST, 10 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY IN THE
EARLY EVENING...GENERALLY SOUTH AND WEST OF A LINE FROM
ROCKFORD...TO KANKAKEE...TO RENSSELAER INDIANA.

LOW PRESSURE WILL MOVE SOUTHEAST ACROSS IOWA THIS AFTERNOON...AS A
STATIONARY FRONT EXTENDS EASTWARD ACROSS CENTRAL ILLINOIS AND
INDIANA. COOLING TEMPERATURES ALOFT WILL HELP DESTABILIZE THE
ATMOSPHERE...ESPECIALLY IN THE VICINITY OF THE FRONT. THE SEVERE
THREAT WILL DIMINISH AFTER SUNSET AS LOW LEVEL TEMPERATURES COOL.
DUE TO THE PARTICULARLY COLD TEMPERATURES ALOFT...THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL. WIND PROFILES APPEAR RATHER WEAK SO
DAMAGING WINDS ARE LESS LIKELY. THIS TYPE OF ATMOSPHERE MAY ALSO
PROMOTE THE DEVELOPMENT OF COLD AIR FUNNELS IN ASSOCIATION WITH
RAPIDLY BUILDING CUMULONIMBI. FARTHER TO THE NORTH OF THE WARM
FRONT...LESS INSTABILITY ACROSS NORTHEAST ILLINOIS AND EXTREME
NORTHWEST INDIANA WILL TEND TO LIMIT THE SEVERE THREAT...ESPECIALLY
ACROSS NORTHEAST ILLINOIS WHERE COOL EASTERLY WINDS OFF LAKE
MICHIGAN WILL KEEP THE LOWER ATMOSPHERE RELATIVELY STABLE. ALTHOUGH
ELEVATED THUNDERSTORMS MAY OCCUR IN THESE AREAS...THEY ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 88 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, La Salle

When
May 14, 3:30 PM CST
Where
La Salle County, Streator
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -88.733

Hail, Livingston

When
May 14, 3:43 PM CST
Where
Livingston County, Cornell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -88.883

Thunderstorm Wind, Livingston

When
May 14, 4:00 PM CST
Where
Livingston County, Long Pt
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.800, -88.517

Hail, Livingston

When
May 14, 4:13 PM CST to 4:22 PM CST
Where
Livingston County, 3 mi N of Fairbury
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.750, -88.183

Thunderstorm Wind, Ford

When
May 14, 4:28 PM CST
Where
Ford County, Piper City
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.700, -87.967

Thunderstorm Wind, Iroquois

When
May 14, 4:50 PM CST
Where
Iroquois County, 3 mi ESE of Onarga
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -88.367

Tornado, Ford

When
May 14, 4:59 PM CST to 5:02 PM CST
Where
Ford County, 3 mi N of Gibson City
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -88.833

A weak tornado touched down three miles north of Gibson City near Route 47 and SR 900N. The tornado damaged some out buildings and a couple farms and debris was blown across a field.

Thunderstorm Wind, Ford

When
May 14, 5:00 PM CST to 5:10 PM CST
Where
Ford County, Gibson City
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -88.067

Thunderstorm Wind, Iroquois

When
May 14, 5:06 PM CST
Where
Iroquois County, Loda
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -88.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358608, 5358609, 5358610, 5358611, 5358706, 5358707, 5357575, 5358708, 5358899.